Colorado, 2011

Winter Weather in Colorado, February 3 to 5, 2011

February 3 to 5, 2011 · NWS GJT · 7 events in 7 counties and zones

A moist northwest flow behind a departing Four Corners upper trough brought accumulating snowfall to the northern and central mountains of western Colorado.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist northwest flow behind a departing Four Corners upper trough brought accumulating snowfall to the northern and central mountains of western Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 3, 2:51 AM MST, 5 hours 9 minutes earlier.

Area forecast discussion, Feb 3, 2:51 AM MST, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
251 AM MST THU FEB 3 2011

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT...
FRIGID AIR REMAINS TRAPPED IN THE REGIONAL VALLEYS EVEN AS AIR
ALOFT BEGINS TO MODIFY. FOG HAS FORMED AGAIN IN THE YAMPA VALLEY THIS
MORNING...BUT WILL BURN OFF BEFORE NOON. WINDS ARE GENERALLY LIGHT
AND TERRAIN DOMINATED THIS MORNING.

THE COLD CORE UPPER LOW THAT BROUGHT US THE ARCTIC AIR WILL
CONTINUE TO SAG SOUTH INTO WEST TEXAS TODAY WHILE THE WEST COAST
RIDGE HAS AMPLIFIED INLAND. PACIFIC DISTURBANCES RIDING THROUGH THE
RIDGE ARE SHEERING. THE FIRST WILL SPREAD CLOUDS ACROSS THE FORECAST
AREA TODAY AND MAY PRODUCE SOME FLURRIES ALONG THE NORTHERN
CONTINENTAL DIVIDE AND PARK/GORE RANGE.

WARM ADVECTION ALOFT CONTINUES THURSDAY NIGHT AND FRIDAY. INCREASING
CLOUDS FAVORING THE NORTH WILL HELP TO MODIFY THE MORNING LOW
TEMPERATURES...BUT STILL WENT WELL BELOW GUIDANCE THROUGH FRIDAY
NIGHT. IN MILDER TEMPERATURES THURSDAY NIGHT...NORTHERN VALLEY FOG
FORMATION WILL LIKELY BE DISRUPTED. CHANCES FOR SNOWFALL INCREASE
FRIDAY AFTERNOON AND OVERNIGHT AS A MORE DYNAMICAL DISTURBANCE
PASSES.

.LONG TERM...SATURDAY THROUGH THURSDAY...
WEST COAST RIDGE AND CENTRAL PLAINS TROUGH WILL SANDWICH WESTERN
COLORADO UNDER A RETURN OF MOIST NORTHWEST FLOW BEGINNING
SATURDAY AND PERSISTING THROUGH EARLY NEXT WEEK.  THIS WILL SET THE
STAGE FOR A SERIES OF FAST MOVING SHORTWAVES TO PASS THROUGH THE
REGION. TIMING OF INDIVIDUAL WAVES WILL REMAIN A CHALLENGE...
ALTHOUGH FAVORABLE OROGRAPHICS WILL BE ENOUGH TO GENERATE A PROLONGED
PERIOD OF SNOWFALL FOR OUR NORTHERN MOUNTAINS THROUGH THE WEEKEND. AT
THIS TIME...SIGNIFICANT SNOWFALL LOOKS POSSIBLE FOR THE PARK AND GORE
RANGES AND THE FLAT TOPS SURROUNDING STEAMBOAT SPRINGS. IN
ADDITION...NOSE OF 100+ KT JET WILL BE SETTLING OVER THE AREA...
PROVIDING SOME DYNAMIC FORCING AWAY FROM INDIVIDUAL WAVES RIDING
THROUGH. SATURDAY AND SATURDAY NIGHT WILL BE FAIRLY ACTIVE OVER OUR
MOUNTAINS AS A SHOT OF COLDER AIR ALOFT ARRIVES WITH A PASSING
WAVE...INCREASING INSTABILITY AND ENHANCING SNOWFALL. BRIEF BREAK
EARLY SUNDAY...FOLLOWED BY ANOTHER STRONGER WAVE SUNDAY NIGHT AND
MONDAY. HIGHLIGHTS ARE LOOKING POSSIBLE SHOULD THIS PATTERN HOLD...
WHICH IS LOOKING MORE REASONABLE AS THE MODELS CONVERGE ON A SIMILAR
SOLUTION. THE POSITIVE ABOUT THIS ENERGETIC NORTHWEST FLOW WILL BE
MIXING THE BITTERLY COLD AIRMASS OUT OF THE VALLEYS...WITH MOST
LOCATIONS RETURNING TO MORE SEASONAL READINGS BY SUNDAY. HOWEVER...
ANOTHER PUSH OF ARCTIC AIR ARRIVES EARLY NEXT WEEK AND WITH CLEARING
CONDITIONS EXPECTED EARLY TUESDAY...CONDITIONS WILL BE FAVORABLE
FOR ANOTHER MORNING OF VERY COLD TEMPERATURES...ALTHOUGH MODIFIED
FROM THOSE EXPERIENCED OVER THE PAST FEW DAYS.

&&

.AVIATION...
AREAS OF FOG ARE POSSIBLE THROUGH 18Z FOR KHDN AND KVEL ALONG WITH
PATCHY RIVER FOG IN THE VICINITY OF KEGE AND KASE. OTHERWISE HIGH
PRESSURE WILL BRING VFR CONDITIONS TODAY AND TONIGHT. INVADING
CLOUDS TODAY WILL PRODUCE MVFR CIGS AT KHDN KEGE AND POSSIBLY
KASE AFT 21Z.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

&&

SHORT TERM...JOE
LONG TERM....JDC
AVIATION.....JOE
Hazardous weather outlook, Feb 3, 4:22 AM MST, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
422 AM MST THU FEB 3 2011

COZ001>014-017>023-UTZ022>025-027>029-041115-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
422 AM MST THU FEB 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER CONDITIONS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY
SERIES OF DISTURBANCES WILL START MOVING OVER NORTHERN AND CENTRAL
MOUNTAINS FRIDAY AFTERNOON AND CONTINUE OFF AND ON THROUGH MONDAY
NIGHT. SNOW ACCUMULATIONS FROM THIS SERIES OF STORMS WILL BE
HEAVIEST IN THE ELKHEADS...PARK...FLATTOPS AND GORE MOUNTAIN RANGES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

TGJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather. Local standard time, as filed.

Winter Weather, Elkhead and Park Mountains

When
February 3, 8:00 AM MST to February 4, 10:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall of 6 to 12 inches was measured across the area as wind gusts up to 30 mph produced localized blowing and drifting snow.

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
February 3, 11:00 AM MST to February 5, 12:00 AM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall amounts of 4 to 13 inches were reported across the area along with occasional wind gusts of up to 40 mph that resulted in areas of blowing and drifting snow.

Winter Weather, Flattop Mountains

When
February 3, 11:00 AM MST to February 4, 6:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
Mesonet
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall measurements of 6 to 12 inches were recorded across the area as winds gusted up to 30 mph at times.

Winter Weather, Grand and Battlement Mesas

When
February 3, 1:00 PM MST to February 4, 7:00 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Trained Spotter
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Snowfall amounts in the 5 to 10 inch range were reported with wind gust up to 35 mph that produced areas of blowing and drifting snow.

Winter Weather, West Elk and Sawatch Mountains

When
February 3, 1:00 PM MST to February 4, 7:00 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Department of Highways
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Snowfall of 5 to 12 inches fell over the area along with wind gusts up to 40 mph that produced areas of blowing and drifting snow.

Winter Weather, Northwestern San Juan Mountains

When
February 3, 2:00 PM MST to February 4, 7:00 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Snowfall amounts of 6 to 12 inches were measured across the area with some blowing and drifting due to wind gusts up to 50 mph.

Winter Weather, Upper Gunnison River Valley

When
February 3, 8:00 PM MST to February 4, 10:00 AM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
Trained Spotter
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

Snowfall amounts of 2 to 6 inches fell across the area with occasional wind gusts up to 30 mph that created localized blowing and drifting snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323350, 323353, 323357, 323351, 323355, 323358, 323361.